Tennessee, 2017

Damaging Wind in Tennessee, June 13, 2017

June 13, 2017 · NWS OHX · 1 event in 1 county or zone

Scattered thunderstorms affected parts of the Upper Cumberland during the evening hours on June 14. One report of damaging winds was received from Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms affected parts of the Upper Cumberland during the evening hours on June 14. One report of damaging winds was received from Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 13, 10:37 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 13, 10:37 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1137 PM CDT Tue Jun 13 2017

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and thunderstorms continue to pop up mainly east of I-65
this evening mainly due to diurnal help as well as outflow from
earlier showers and storms. Brief heavy rain, strong wind gusts,
and even some small hail will be possible with some of the
stronger cells. Models keep convection dying out later this
evening and overnight, with some lingering potential along the
Plateau and northeast zones. Also put in mention of fog for
eastern areas as winds will be light and variable out east and
skies should clear a bit before sunrise. With plenty of low level
moisture in place, may see some fog development in more prone
areas by sunrise. Otherwise rest of the forecast is on track.

&&

.AVIATION...
06Z TAF DISCUSSION.

Showers/storms continue tonight between BNA and CSV but not
expected to impact airports. Patchy fog will bring brief MVFR/IFR
vis to MQY/CSV around sunrise, but otherwise VFR conditions
anticipated. Confidence too low on coverage of showers/storms on
Wednesday afternoon to include mention in TAFS, but VCSH/VCTS may
be added later on.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Jun 13, 4:00 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Tue Jun 13 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some strong thunderstorms may be possible Thursday afternoon into
Thursday evening. Main threats are strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Jun 13, 6:15 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
715 PM CDT TUE JUN 13 2017

TNZ027-140045-
Davidson TN-
715 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON COUNTY UNTIL 745
PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm
over East Nashville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Downtown Nashville, Madison, Goodlettsville, Oak Hill, Lakewood, Old
Hickory, Berry Hill and Whites Creek.

The Nashville Sounds Baseball stadium will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3612 8660 3608 8681 3627 8687 3630 8666
TIME...MOT...LOC 0014Z 159DEG 0KT 3619 8673

Shamburger
Special weather statement, Jun 13, 8:28 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
928 PM CDT TUE JUN 13 2017

TNZ010-011-033-140300-
Overton TN-Pickett TN-Clay TN-
928 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...WESTERN
PICKETT AND NORTHEASTERN CLAY COUNTIES UNTIL 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, Monroe, Celina, Dale Hollow Lake and Standing Stone
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8519 3642 8511 3639 8542 3662 8554
      3661 8550 3663 8527
TIME...MOT...LOC 0227Z 292DEG 7KT 3653 8539

Shamburger
Special weather statement, Jun 13, 10:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
1130 PM CDT TUE JUN 13 2017

TNZ031-140500-
Jackson TN-
1130 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL
MIDNIGHT CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gainesboro and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 8559 3624 8553 3622 8556 3623 8559
      3621 8563 3622 8564 3622 8566 3623 8568
      3623 8574 3624 8577 3624 8578 3625 8580
      3625 8582 3626 8583 3629 8585 3634 8583
      3638 8583
TIME...MOT...LOC 0430Z 073DEG 9KT 3630 8565

Shamburger

The radar

The Nashville radar (KOHX), 72 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
June 13, 11:05 PM CST
Where
Macon County, 0.47 mi E of Red Boiling Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.530, -85.841

Macon County 911 director reports and photos show several trees were uprooted and a gazebo was destroyed near the Donoho Hotel in Red Boiling Springs. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698245.